3 yrs Post Thyroidectomy and can't lose weight, why?

I was diagnosed when i was 25 with papillary thyroid carcinoma. Since then, my weight gain has been excessive. I'm on 212mcg synthroid and in the past year my doctor has bumped me up as high as 250mcg and as low as 175mcg. it's on the upward slope again. My TSH level back in January was .0125. (Have not gotten levels checked since due to in and out deployments.) So the doc had increased me from 200 mcg to 212. I'm beyond exhausted... i could sleep 20 hours out of the day, chest pains constantly that drop me to my knees, my hair is falling out in large amounts again, my skin feels like there is bugs crawling on me, i'm extremely depressed. my weight is up to 174 which is really bad because according to navy standards (US) for my height i can't be more than 157. I have tried everything to lose weight. i eat vegetarian, low carbs, exercise everyday for 1.5-2 hours. what am i doing wrong? I don't want to lose my career because i'm too fat!!!

5 Replies

oldestnewest
  • AVchiQ, If anyone threatens your career because of your weight tell 'em it's a symptom of your inadequately medicated hypothyroidism and threaten them with a disability discrimination suit.

    You need to persuade your physician to prescribe some Liothyronine (T3) in combination with your Synthroid. Thyroidless people often don't do well on T4 monotherapy but recover well and thrive on T4+T3 combination. When your medication is optimised you will find you are able to lose some of the weight gained. I also had thyCa and did very badly on T4 for 18 months. Six months ago I was mostly bedridden and suicidal. I'm now recovering on 100mcg T4 and 40mcg T3.

    eje-online.org/content/161/...

    deiodinase.org/2013/11/06/i...

    You also need to ensure your ferritin, vitamin D, B12 and folate are not deficient, a frequent occurrence in hypothyroid patients. Fatigue, low mood and chest pain could be due to one or more of these deficiencies. Ferritin needs to be 70-90 and the others high in range.

    b12deficiency.info/what-to-...

    vitamindcouncil.org/vitamin...

  • I finally got into seeing a civilian endo the other day after months of waiting. He said I have to see a cardiologist bc of being toxic. Freaked me out a bit. He did sign my BCA waiver but now I'm red flagged and med board is imminent. I can't threaten the navy with disability discrimination bc I'm still active. Best case scenario they will med retire me if they can't fix me before my year deployment at the end of the summer. I didn't know there was another pill to take for t3. Thank you so very much. It feels like the navy doctors have been playing Russian Roulette with my life. I'm beyond thrilled to have a civilian doctor looking through my case. I appreciate your feedback. I will ask him about the t3 pill and the other deficiencies. :)

  • Unfortunately it isn't just Navy endos that take the view that Levothyroxine and the TSH are king. Good luck with your new endo and I hope you can pass the medical exam.

  • You aren't doing anything wrong, it may just be that levothyroxine (synthroid) may not suit you.

    This is from an archived link for information:-

    web.archive.org/web/2010032...

  • Thank you

You may also like...